Hail, Campbell
- When
- July 13, 5:30 PM MST
- Where
- Campbell County, 11 mi NNW of Gillette
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.437, -105.585
Nickel sized hail fell north of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Nickel sized hail fell north of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 2:00 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT MON JUL 13 2009 .DISCUSSION...SHORT WAVE CROSSING WRN SD THIS AFTERNOON TRIGGERING THUNDERSTORMS. SURFACE LOW OVER SOUTHEASTERN MT WITH WARM FRONT ACROSS NRN SD AND BOUNDARY/DRY LINE DRAPED ALONG WRN-SRN EDGE OF BLACK HILLS WITH DEWPTS IN THE 50S BEHIND IT AND 60S AHEAD OF IT. ANOTHER WAVE ROTATING THROUGH UPPER TROF INTO SRN MT WILL SWING ACROSS NWRN SD OVERNIGHT AS TROF PROGRESSES EWD ACROSS MT. HEAVY RAIN IS POSSIBLE OVERNIGHT...ESPECIALLY OVER NWRN SD. COLD FRONT WILL SWEEP ACROSS WRN SD TUES MORNING..WITH GUSTY NW WINDS AND DRIER AIR MOVING INTO THE AREA BEHIND IT...THOUGH NWRN SD MAY STILL SEE SOME SHOWERS AS TROF MOVES ACROS ND...AND FORECAST AREA REMAINS UNDER CYCLONIC NW FLOW FOR THE SHORT TERM. TEMPERATURES WILL BE COOLER TUESDAY INTO WED MORNING AS SURFACE HIGH BUILDS ACROSS WRN SD. THUNDERSTORMS MAY DEVELOP WED AFTERNOON AS INSTABILITY INCREASES ACROSS NERN WY AND FAR WRN SD...WITH STRONGER INSTABILITY OVER THE BLACK HILLS. TEMPS WILL WARM A FEW DEGREES WED...BUT WILL STILL BE BELOW NORMAL. AS SURFACE HIGH PUSHES SEWD...LOW LEVEL JET DEVELOPS OVER FAR SRN SD WED NIGHT...WITH A CHANCE OF THUNDERSTORMS. EXTENDED...UPPER LEVEL RIDGE WILL BUILD INTO THE WESTERN CONUS LATER THIS WEEK BRINING WARMER TEMPERATURES TO THE REGION. NORTHWEST FLOW ALOFT WITH EMBEDDED SHORTWAVES WILL BRING SLIGHT CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE CWA THROUGH THE EXTENDED PERIOD. && .AVIATION...SCATTERED STORMS WILL CONTINUE THROUGH TONIGHT AS A COLD FRONT CROSSES THE REGION. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND GUSTY WINDS. MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. OTHERWISE...VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT MON JUL 13 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1045 AM MDT (1145 AM CDT) MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS OVER ALL OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. ISOLATED TORNADOES ARE ALSO POSSIBLE FROM NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA... OR NORTH AND EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN ALSO IS POSSIBLE WITH SOME STORMS. THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING...AND WILL SPREAD EASTWARD ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON INTO THIS EVENING...AND REACHING CENTRAL SOUTH DAKOTA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED... A FEW SEVERE STORMS WITH LARGE HAIL WILL BE POSSIBLE FROM THE BLACK HILLS THROUGH SOUTHWESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL NEW HAVEN 44.75N 104.85W
07/13/2009 E4.25 INCH CROOK WY TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FUNNEL CLOUD HULETT 44.68N 104.60W
07/13/2009 CROOK WY TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 NNE UPTON 44.17N 104.59W
07/13/2009 E0.75 INCH WESTON WY TRAINED SPOTTER
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 606 PM MDT MON JUL 13 2009 SDZ032-043-046-140100- HAAKON-JACKSON-MELLETTE- 606 PM MDT MON JUL 13 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 602 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED OVER NORTHEASTERN JACKSON COUNTY...OR 19 MILES WEST OF MURDO...AND WAS MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... EXTREME NORTHEAST JACKSON COUNTY... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 168 AND 174... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 900 PM MDT. WETENKAMP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL HULETT 44.68N 104.60W
07/13/2009 E2.75 INCH CROOK WY TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 1 S LAKEVIEW 43.10N 100.75W
07/13/2009 TODD SD TRAINED SPOTTER
8-10 INCH TREE TOPS BLOWN DOWN BY WINDS ESTIMATED OVER 50
MPH.
&&
WFO UNRThe Rapid City radar (KUDX), 222 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171791.